Kansas, 2008

Hail in Kansas, April 17, 2008

April 17, 2008 · NWS EAX · 3 events in 1 county or zone

A severe thunderstorm produced several reports of large hail, in|Johnson County Kansas on April 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm produced several reports of large hail, in|Johnson County Kansas on April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 17, 11:35 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 11:35 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT THU APR 17 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/449 AM CDT THU APR 17 2008/
FOCUS FOR THIS MORNING IS ON THE UPCOMING RAIN EVENT EXPECTED TO
UNFOLD ACROSS THE CENTRAL PLAINS OVER THE NEXT 48 HOURS.

WATER VAPOR IMAGERY THIS MORNING PAINTS A PICTURE DOMINATED BY A
DIGGING TROUGH ACROSS THE ROCKY MOUNTAIN REGION. LOOKING ACROSS THE
NORTHERN PLAINS YOU CAN SEE THE NORTHERN STREAM EXTENT OF THE TROUGH
BEGINNING TO SHEAR OFF FROM THE SOUTHERN HALF AS ENERGY IS DUMPED
INTO THE BASE OF THE TROUGH WELL TO OUR WEST. AS THIS OCCURS THE
SOUTHERN WAVE WILL CUTOFF AND SPIN ITS WAY SLOWLY EAST THROUGH THE
CENTRAL PLAINS...FINALLY MOVING EAST OF THE FORECAST AREA FRIDAY
NIGHT. THE NORTHERN STREAM HALF OF THIS PAIR WILL CONTINUE ON TO THE
NORTHEAST TODAY...AND HAVE LITTLE FURTHER EFFECT ON THE FORECAST.

CLOSER TO THE SURFACE A COLD FRONT HAS SWEPT INTO NORTHERN MISSOURI
WITH A PUSH OF THE NORTHERN STREAM WAVE YESTERDAY. CURRENT SURFACE
OBS HAVE THE FRONT PEGGED FROM ATCHISON TO UNIONVILLE. LOOKING BACK
TO THE WEST RADAR AND SATELLITE IMAGERY SHOWS CONVECTION ACROSS
CENTRAL KANSAS IN RESPONSE TO THE NOSE OF THE LOW LEVEL JET
INTERACTING WITH A COUPLED JET STRUCTURE ACROSS KANSAS/NEBRASKA AND
THE FRONTAL BOUNDARY. THIS CONVECTION MIGHT TRACK INTO OUR
AREA...BUT NOT UNTIL AROUND SUNRISE.

FOR TODAY SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY...ESPECIALLY ACROSS AREAS IN NORTHWEST MISSOURI AND ADJACENT
NORTHEAST KANSAS. THIS SHOULD RESULT FROM THE COUPLED JET STRUCTURE
SLIDING EAST TODAY AS THE SOUTHERN STREAM WAVE BEGINS TO CLOSE AND
MOVE INTO THE PLAINS. THE SURFACE FRONT IS ANTICIPATED TO HANG UP
ACROSS MISSOURI IN ITS CURRENT POSITION LEAVING THE FRONT SPRAWLED
ACROSS THE NORTHWEST CORNER OF MISSOURI AS A FOCUS FOR STORM
ACTIVITY TODAY. WITH THIS IN MIND I HAVE BUMPED TEMPERATURES ACROSS
THE SOUTHERN 2/3 OF THE FORECAST AREA WHICH WILL BE SOUTH OF THE
FRONT. HAVE ALSO FOCUSED HIGHEST POPS FOR THE DAYLIGHT HOURS ACROSS
THE NORTHWEST CORNER FOR THIS MORNING...WHILE TRIMMING POPS SOME
ALONG THE SOUTHERN AND EASTERN EDGE.

SEVERE POTENTIAL IS NOT GREAT FOR TODAY...BUT AREAS SOUTH OF THE
FRONT (MAINLY SOUTH OF I-70) COULD SEE SOME STRONG THUNDERSTORMS.
GFS AND NAM-WRF SHOW SOME VERY MODEST MUCAPE VALUES AND DECENT SHEAR
TRYING TO WORKING TOGETHER. HOWEVER...CLOUD COVER IS EXPECTED TO
LIMIT INSTABILITY ACROSS THE REGION...SO THE POTENTIAL FOR STRONG
STORMS LOOKS FLEETING AT THIS TIME.

FOR TONIGHT THE WAVE WILL BEGIN TO LIFT NORTHEAST...CHEWING ITS WAY
UP TO THE FRONT THAT WILL STILL BE STALLED ACROSS NORTHERN MISSOURI.
THIS WILL MAKE PRECIPITATION OVERNIGHT...INTO FRIDAY MORNING...
ALMOST A SURE THING. THE EXPECTATION OF REPEATED STORM ACTIVITY
NORTH OF A LINE FROM ATCHISON TO UNIONVILLE HAS PROMPTED THE
ISSUANCE OF A FLOOD WATCH FOR 00Z/18 THROUGH 00Z/19. AREAS TO THE
SOUTH WILL SEE MODERATE TO HEAVY RAIN...BUT THE EXPECTATION IS THAT
THE STORMS WILL BE RATHER PROGRESSIVE AS THEY FORM AS A LINE OF
STORMS MOVING EAST...SOUTH OF THE SURFACE LOW.

FOR FRIDAY...HAVE BUMPED THE PRECIPITATION CHANCES AS THE CONSENSUS
BETWEEN THE MODELS IS THAT THE CUTOFF LOW WILL BE SLOW TO MOVE
EAST...THUS KEEPING WRAP AROUND RAIN A POSSIBILITY THROUGH FRIDAY
NIGHT.

CUTTER

&&

.AVIATION...
SCATTERED LIGHT SHOWERS WILL PASS THROUGH THE TERMINALS EARLY IN THE
PERIOD. A FRONTAL BOUNDARY WILL COMPLICATE THE FORECAST AS IT WILL
LIE BETWEEN MCI AND STJ AND COULD WAFFLE BACK AND FORTH THROUGH STJ
THIS AFTERNOON BEFORE SETTLING SOUTH OF THE TERMINAL THIS EVENING.
THIS WILL PLAY HAVOC WITH THE STJ WIND DIRECTION. MCI AND MKC WILL
LIKELY REMAIN IN THE WARM SECTOR...WITH A SOUTHERLY WIND UNTIL
OVERNIGHT. MORE ORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
FORM LATE THIS AFTERNOON WITH PREVAILING RAIN OCCURRING BY LATE
EVENING. LOOK FOR CIGS TO STEADILY DETERIORATE THIS EVENING FALLING
THROUGH THE MVFR CATEGORY AND EVENTUALLY INTO THE IFR CATEGORY. A
DRY SLOT IS EXPECTED TO WORK THROUGH THE TERMINALS SHORTLY AFTER
MIDNIGHT WITH THE RAIN LIKELY ENDING BUT MVFR CEILINGS CONTINUING.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR MOZ001-MOZ002-
     MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-
     MOZ014-MOZ020.

KS...FLOOD WATCH FROM 7 PM THURSDAY TO 7 PM FRIDAY FOR KSZ025-KSZ102.
Hazardous weather outlook, Apr 17, 12:03 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT THU APR 17 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS ATCHISON KANSAS
TO PRINCETON MISSOURI THROUGH TONIGHT. MEANWHILE AN UPPER LEVEL STORM
SYSTEM WILL MOVE ACROSS THE REGION. THE COMBINED EFFECTS WILL BE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION.
THE HEAVIEST RAIN IS EXPECTED ACROSS NORTHWEST INTO NORTH CENTRAL
MISSOURI...WHERE 1 TO POSSIBLY 2 INCHES OF RAIN IS EXPECTED. THIS
EXCESSIVE RAINFALL MAY LEAD TO FLOODING ALONG AREA CREEKS AND RIVERS.

OTHERWISE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE FRONT THIS EVENING. INSUFFICIENT INSTABILITY SHOULD
KEEP THESE STORMS BELOW SEVERE LEVELS...HOWEVER LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE EASTERN KANSAS AND
MISSOURI THROUGH MUCH OF THE DAY FRIDAY. THIS WILL KEEP A THREAT OF
FLOODING GOING ACROSS NORTHEAST KANSAS...NORTHWEST AND NORTH CENTRAL
MISSOURI THROUGH THE DAY. NO SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED.

THE NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE REGION MONDAY INTO
TUESDAY...BRINGING A CHANCE FOR THUNDERSTORMS. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE THE RISK FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NRR

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
April 17, 2:08 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Hail, Johnson

When
April 17, 2:15 PM CST
Where
Johnson County, 1.28 mi WSW of Spring Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -94.840

Hail, Johnson

When
April 17, 2:29 PM CST
Where
Johnson County, 4.25 mi SW of Leawood
Measured
1.25 in hail
Reported by
Public
Coordinates
38.910, -94.680

Half dollar sized hail was reported at the intersection of 135th Street and Metcalf Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94320, 94321, 94322.